Laser Genesis and Possible Drug Reaction?

I have scheduled a series of laser genesis each two weeks apart to treat light acne scarring and diffuse redness. I also take sulfamet daily for rosacea and cystic outbreaks. I was asked to discontinue sulfamet two weeks prior to treatment due to possible skin reactions, which means I'll go almost two months without it. I am already breaking out and worry that the skin consequences of not taking the sulfamet will be worse than any improvement I will get with the laser treatments! Suggestions?

Doctor Answers 3

Sulfamet & Laser Genesis

Many of the drugs that are used to treat acne also cause light sensitivity. This is the reason that you are being encourage to discontinue their use before your laser genesis appointment. However, speak with your surgeon about possibly lowering your dosage so that you aren't off it entirely but also don't have a reaction to the laser. Best of luck.


Thousand Oaks Plastic Surgeon
4.9 out of 5 stars 33 reviews

Laser Genesis Treament While Taking Sulfamethoxazole

Sulfamethoxazole can cause light senistivity in some cases. In a recent study of over 26,000 people who took this medication, only 82 (0.31%) experienced light sensitivity. Laser genesis is very effective at controlling rosacea and could be scheduled within a week of discontinuing the medication in most cases. An alternative would be to do some spot tests with the laser while on Sulfamet therapy to see if an excessive skin reaction would occur, and proceeding with treatments if there is no blistering on the spot test.

Temp Patterson, MD
Burley Facial Plastic Surgeon

Laser genesis and possible drug reaction

There are certain medications that are photosensitive, like Accutane, which means that when doing laser treatments, patients should be off of them. However, it also requires that an office understand dosages of medications as well, because sometimes you can be on light sensitive medications and do procedures. In my office we would discuss your dosage before telling you to be off of anything for over 2 months' time.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.6 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.